Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Goodland, KS

June 22, 2000Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2000, 9:15 PM CDT for Cheyenne County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 2000, 9:15 PM CDT (02:15 UTC)
Expired
Jun 22, 2000, 9:45 PM CDT
In force
30 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:25 PM CDTHail 0.75Bird City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
4311 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

854 
WUUS53 KGLD 230215
SVRGLD
KSC023-230245-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM CDT THU JUN 22 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 945 PM CDT

* AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN CHEYENNE COUNTY...OR
  ABOUT 21 MILES SOUTHEAST OF ST. FRANCIS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY 
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING 
TELEPHONES...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM 
HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND 
FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

SKIPPER

LAT...LON 3972 10155 3958 10160 3957 10142 3972 10141

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:29 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 22, 3:29 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT THU JUN 22 2000

...TEMPS AND THUNDERSTORM CHANCES REMAIN CHALLENGES THROUGHOUT THIS
FORECAST PACKAGE...

ACTIVITY BEGINNING TO FIRE UP IN EAST CO. AT SAME TIME RIDGE HAS
BUILT CONSIDERABLY SINCE YESTERDAY (+90 METERS AT LBF AND +50 METERS
AT DEN). VORT MAX IN NE NM AND SE CO COMBINED WITH TEMPS IN 90S AND
DPS IN 50S AND 60S FIGHTING THE RIDGE. QUESTION IS WHEN AND WHERE
WILL MAJOR BREAK-THRUS OCCUR. MAY GET BOX LATER.

MODELS SIMILAR BUT ETA DID BETTER AT INITIATION ALOFT...SPECIFICALLY
IN NW TX AREA. WILL GO AGAIN WITH ETA. MODELS NOT MUCH DIFFERENT
OVER 48 HRS AT SYNOPTIC LEVELS BUT SMALL/MESO S/WS CONSIDERABLY
DIFFERENT WITH RESPECT TO TIMING AND PLACEMENT. CONFIDENCE LOW WITH
RESPECT TO TIMING OF ALL S/WS. AGAIN AM ORIENTING FCST AROUND
ETA.

AS IT DID YESTERDAY ETA SHOWING STRENGTHENING S/W MOVING INTO CWA
TONIGHT FROM WEST...MOVING VERY SLOWLY ACROSS CWA AND NOT EXITING
UNTIL NEAR NOON. SINCE UPPER WIND FIELD SO WEAK AND EXPECT LLJET TO
SET-UP AHEAD OF DRYLINE THINK CHANCE IS GOOD THAT ONCE TSRAS SETUP
IN WEST KS TONIGHT SOME MAY CONTINUE ALMOST THRU THE NIGHT. POSSIBLY
INTO FRI AM IN THE EAST. WILL GO ABOVE GUID ON POPS IN EASTERN
2/3RDS OF CWA. NEAR GUID ON TEMPS (ACTUALLY NEAR GUID ON TEMPS THRU
ENTIRE FCST PD).

FRI UPPER RIDGE APPEARS TO WEAKEN SOME AND ANOTHER VORT MAX
INDICATED TO MOVE EAST ACROSS SE CO/SW KS/OK AND TX PANHANDLES. HAVE
GONE WITH SIMILAR POPS FRI AND FRI NIGHT AS RH AND PWS REMAIN VERY
HIGH BUT CONFIDENCE IN POSITION OF TRIGGER IS NOT HIGH. THINK
WATCHING WV/IR CHANNELS FOR VORT MAX POSITS MAY BE KEY TO ACTIVITY
FCSTING NEXT DAY OR SO.

COOL FRONT MOVES SLOWLY INTO AREA LATE SAT BUT APPEARS TO BE GETTING
WEAKER AND TIMING MORE DEBATABLE (WHEN VIEWING SEVERAL MODELS). HAVE
DROPPED POPS SOME SAT AM BUT EXPECT THEM TO INCREASE SAT NITE/SUN AS
FRONT MEANDERS AROUND AREA OF SOUTHERN NEB TO NORTHERN OK.

IN EXTENDED MRF POPS STILL HARD TO DEFEND...ESPECIALLY SUN AND MON
AS MRF GRAPHICS SHOW SFC HIGH IN AREA AND RIDGING GROWING ALOFT. ECM
AT SAME TIME SHOWS WESTERLIES MOVING SOUTH WITH SEVERAL S/WS COMING
ACROSS AREA. HAVE KEPT CHANCE OF TSRAS THROUGHOUT EXTENDED WITH
LITTLE CHANGE IN TEMPS UNTIL MODELS BEGIN TO CLARIFY.

.GLD...NONE.

RJC

In the hours before

Local storm report, Jun 22, 8:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT THU JUN 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    HALE                      CO   .75 INCH HAIL
06/22/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0630 PM    HALE                      CO   60 MPH TSTM GUST
06/22/00   YUMA                           REPORTED BY STORM
                                          SPOTTER.

0630 PM    HALE                      CO   WIND DAMAGE
06/22/00   YUMA                           NUMEROUS 1-2 INCH
                                          DIAMETER TREE LIMBS DOWN

0636 PM    3 W ST FRANCIS            KS   .75 INCH HAIL
06/22/00   CHEYENNE

0640 PM    2 E HALE                  CO   65 MPH TSTM GUST
06/22/00   YUMA

0640 PM    2 E HALE                  CO   .75 INCH HAIL
06/22/00   YUMA

0657 PM    5 N ST FRANCIS            KS   .75 INCH HAIL
06/22/00   CHEYENNE

0712 PM    1 W ST FRANCIS            KS   .88 INCH HAIL
06/22/00   CHEYENNE

0712 PM    10 SW LEOTI               KS   1 INCH HAIL
06/22/00   WICHITA

TABER

ZCZC TOPMTTHYK AP2
SXUS43 KGLD 230154
METAR KHYK 230154Z 26003KT 32/00 RMK AO1 T03170000
N
Local storm report, Jun 22, 8:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
754 PM MDT THU JUN 22 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    10 SW LEOTI               KS   1 INCH HAIL
06/22/00   WICHITA

N

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:11 PM CDTSevere Thunderstorm WarningGLDCheyenne64 min
Jun 22, 7:28 PM CDTTornado WarningGLDCheyenne47 min
Jun 22, 7:53 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita67 min
Jun 22, 8:09 PM CDTSevere Thunderstorm WarningGLDCheyenne66 min
Jun 22, 9:18 PM CDTSevere Thunderstorm WarningGLDRawlins57 min
Jun 22, 9:24 PM CDTSevere Thunderstorm WarningGLDSherman, Thomas66 min
Jun 22, 9:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan62 min
Jun 22, 10:11 PM CDTSevere Thunderstorm WarningGLDRawlins49 min
Jun 22, 10:44 PM CDTSevere Thunderstorm WarningGLDNorton61 min
Jun 22, 10:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan50 min
Jun 23, 12:09 AM CDTSevere Thunderstorm WarningGLDGraham36 min
Jun 23, 4:33 PM CDTSevere Thunderstorm WarningGLDSherman57 min
Jun 23, 5:31 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Jun 23, 6:03 PM CDTSevere Thunderstorm WarningGLDGraham57 min
Jun 23, 6:31 PM CDTSevere Thunderstorm WarningGLDSherman59 min
Jun 23, 6:53 PM CDTSevere Thunderstorm WarningGLDNorton67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.